Statin-induced myopathic weakness causing disability is an underappreciated side effect. - GreenMedInfo Summary
Underappreciated statin-induced myopathic weakness causes disability.
Neurorehabil Neural Repair. 2005 Sep ;19(3):259-63. PMID: 16093417
University of California Los Angeles, Reed Neurologic Research Center, CA 90095, USA. [email protected]
INTRODUCTION: Myopathic syndromes induced by 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins) include muscle complaints, myalgia, myositis, and rhabdomyolysis. No prospective study of statins, however, included tests of strength, so the incidence of weakness, with or without muscle symptoms and elevated enzymes, is unknown, and perhaps overlooked.
METHODS: From a convenience sample of patients referred to an outpatient neurorehabilitation clinic over the course of 1 year, 8 patients with hemiparetic stroke and 10 patients with other presumed neurologic diseases presented with new difficulty walking by 3 to 12 months after starting one of 3 statins. They reported no myalgias, exercise-induced aches, or weakness. Examination revealed proximal paresis graded 4/5 on the unaffected side in the hemiparetic patients and symmetrical bilateral proximal limb and neck flexor weakness graded 4/5 in the others. They stood up with difficulty and walked with bilateral hip drop and imbalance on turns.
RESULTS: Laboratory tests did not reveal myositis or other causes for paresis. No improvement in strength or mobility was found 6 weeks after initiating resistance exercises. The statin agent was stopped. By 3 months off statin, all recovered 5/5 proximal strength. Walking improved, and they arose from a chair without pushing off with their arms.
DISCUSSION: Serial manual muscle testing after initiating a statin may detect a reversible cause of disability. A genetic predisposition to statin-induced myopathic proximal weakness with normal creatine kinase is consistent with a continuum of previously reported symptoms and signs but may be underappreciated.